Journal of Algebraic Geometry

Journal of Algebraic Geometry

Online ISSN 1534-7486; Print ISSN 1056-3911

   
 
 

 

Some schemes related to the commuting variety


Author: Allen Knutson
Journal: J. Algebraic Geom. 14 (2005), 283-294
DOI: https://doi.org/10.1090/S1056-3911-04-00389-3
Published electronically: October 26, 2004
MathSciNet review: 2123231
Full-text PDF

Abstract | References | Additional Information

Abstract: The commuting variety is the pairs of $n\times n$matrices $(X,Y)$ such that $XY=YX$. We introduce the diagonal commutator scheme, $\big\{ (X,Y) : XY-YX$ is diagonal$\big\}$, which we prove to be a reduced complete intersection, one component of which is the commuting variety. (We conjecture there to be only one other component.)

The diagonal commutator scheme has a flat degeneration to the scheme $\big\{ (X,Y) : XY$ lower triangular, $YX$ upper triangular$\big\}$, which is again a reduced complete intersection, this time with $n!$ components (one for each permutation). The degrees of these components give interesting invariants of permutations.


References [Enhancements On Off] (What's this?)

  • [E] D. Eisenbud, Commutative algebra with a view toward algebraic geometry, Springer GTM 150.
  • [KS] Michael Kalkbrener and Bernd Sturmfels, Initial complexes of prime ideals, Adv. Math. 116 (1995), no. 2, 365–376. MR 1363769, https://doi.org/10.1006/aima.1995.1071
  • [M2] D. Grayson, M. Stillman, Macaulay 2 - a software system for algebraic geometry and commutative algebra, available at http://www.math.uiuc.edu/Macaulay2
  • [MS] E. Miller, B. Sturmfels, Combinatorial commutative algebra, in preparation. http://www.math.umn.edu/~ezra/CCA/
  • [Ri] R. W. Richardson, Commuting varieties of semisimple Lie algebras and algebraic groups. Compositio Math. 38 (1979), no. 3, 311-327. MR 0535074 (80c:17009)
  • [Ro] W. Rossmann, Equivariant multiplicities on complex varieties, Astérisque 173-174 (1989), 11, 313–330. Orbites unipotentes et représentations, III. MR 1021516
  • [V] Wolmer V. Vasconcelos, Arithmetic of blowup algebras, London Mathematical Society Lecture Note Series, vol. 195, Cambridge University Press, Cambridge, 1994. MR 1275840


Additional Information

Allen Knutson
Affiliation: Department of Mathematics, University of California, Berkeley, 1033 Evans Hall, Berkeley, California 94720-3840
Email: allenk@math.berkeley.edu

DOI: https://doi.org/10.1090/S1056-3911-04-00389-3
Received by editor(s): June 23, 2003
Published electronically: October 26, 2004
Additional Notes: The author was supported by the National Science Foundation and the Sloan Foundation.

American Mathematical Society